MAUDE Adverse Event Report: BARD ACCESS SYSTEMS PER-Q-CATH PLUS 2F SINGLE-LUMEN PICC WITH STIFFENING STYLET INTERMEDIATE TRAY; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS

BARD ACCESS SYSTEMS PER-Q-CATH PLUS 2F SINGLE-LUMEN PICC WITH STIFFENING STYLET INTERMEDIATE TRAY; CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Model Number N/A
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of recu0693 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported picc was inserted in patient, began leaking when flushing.Picc was pulled and another picc placed, no harm to patient.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, complaint and lot history review, applicable previous investigation(s), sample (if available), labeling, and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a leak is confirmed and was determined to be use related.One 2 fr per-q-cath with a t-lock and stylet inserted was returned for evaluation.An initial visual observation showed no blood residue on the returned catheter.The catheter was flushed with a 12 ml syringe of water and a leak was observed just distal to the 5 cm depth marker.A microscopic observation revealed a large diagonal split at the leak site.The edges of the split were observed to be rough and the fracture surface was observed to be smooth and granular in texture.Additional damage was observed on the inner wall of the catheter near the split.The characteristics of the damage observed on and within the returned catheter indicate the damage was most-likely caused by manipulation of the stiffening stylet within the catheter prior to flushing the catheter, compression of the catheter with the stylet still inserted, and/or rapid or forceful withdrawal of the stylet from the catheter.The product ifu states: ¿flush the catheter with sterile normal saline or heparinized saline prior to use.Catheter stylet must be wetted prior to stylet repositioning or withdrawal¿ and ¿never use force to remove the stylet.Resistance can damage the catheter.If resistance or bunching of the catheter is observed, stop stylet withdrawal and allow the catheter to return to normal shape.Withdraw both the catheter and stylet together approximately 2 cm and reattempt stylet removal.Repeat this procedure until the stylet is easily removed.Once the stylet is out, advance the catheter into the desired position.¿ an examination of the catheter structure revealed no potential damage/defect related to manufacture of the product.
 
Event or Problem Description

Brand Name
PER-Q-CATH PLUS 2F SINGLE-LUMEN PICC WITH STIFFENING STYLET INTERMEDIATE TRAY
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,LONG-TERM GREATER THAN 30 DAYS
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key8777152
Report Number3006260740-2019-01898
Device Sequence Number1832397
Product Code LJS
UDI-Device Identifier00801741035210
UDI-Public(01)00801741035210
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K954104
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number4132100
Device Lot NumberRECU0693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Event Location Hospital
Initial Date Received by Manufacturer 06/17/2019
Supplement Date Received by Manufacturer07/12/2019
Initial Report FDA Received Date07/10/2019
Supplement Report FDA Received Date08/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1